Illinois, 2012

Excessive Heat in Illinois, July 4 to 7, 2012

July 4 to 7, 2012 · NWS DVN · 13 events in 13 counties and zones

A very hot and humid airmass surged into the Midwest during the long 4th of July holiday. The dangerous heat began about noon on July 4 with relief from the heat and humidity finally arriving during the evening of July 7.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A very hot and humid airmass surged into the Midwest during the long 4th of July holiday. The dangerous heat began about noon on July 4 with relief from the heat and humidity finally arriving during the evening of July 7. During this period, afternoon and early evening temperatures soared into the upper 90s to lower 100s with nighttime temperatures remaining well into the 70s. Combining the heat and humidity created heat index values of 105 to 115 during the afternoon and evening. The hottest day was Saturday July 7 when many locations reported afternoon maximum temperatures of 100 to 105. In fact, a record high temperature of 100 degrees was tied at Cedar Rapids, Iowa on Saturday July 7. The previous record was 100 set in 1936. Genesis hospitals in the Quad Cities area treated 14 people for heat related illnesses on the 4th of July. However, most people took precautions against the heat as excessive heat warnings had been issued to alert people of the stretch of dangerous heat and humidity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 4, 11:12 AM CST, 48 minutes earlier.

Area forecast discussion, Jul 4, 11:12 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 PM CDT WED JUL 4 2012

.UPDATE...
UNDER CLEAR SKIES...TEMPERATURES HAVE CLIMBED RAPIDLY THIS MORNING
AND ARE ALREADY WELL INTO THE MID 90S AT A FEW SITES AT NOON.
DEWPOINTS ARE TRENDING LOWER THAN YESTERDAY...LIKELY DUE TO
FURTHER DRYING OF SURFACE CONDITIONS AND A NORTHWARD SHIFT IN THE
WEAK LOW LEVEL CONVERGENCE SOUTH OF THE FRONT THAT IS FURTHER
NORTH ACROSS MN AND WI COMPARED TO YESTERDAY. BASED ON THE RATE OF
WARMING THIS MORNING...AND ALSO COMPENSATING FOR THE SLIGHTLY
LOWER DEWPOINTS...HAVE NUDGED HIGHS UPWARDS A FEW DEGREES IN
A FORECAST UPDATE THIS MORNING. A FEW SITES APPEAR TO BE ON TRACK
TO TOUCH 100 BY LATE AFTERNOON.

&&

.AVIATION...
UPPER LEVEL RIDGE WILL KEEP CLEAR SKIES AND VERY WARM TEMPERATURES
OVER THE AREA THROUGH THURSDAY. VFR CONDITIONS WITH LIGHT
SOUTHWEST WINDS WILL PREVAIL AT ALL SITES. THERE IS VERY LOW
POTENTIAL THAT AN ISOLATED SHOWER OR THUNDERSTORM MAY STRAY INTO
THE AREA NEAR DBQ LATE TONIGHT INTO THURSDAY MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR CLARK-
     SCOTLAND.

&&

SHEETS
Hazardous weather outlook, Jul 4, 3:46 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT WED JUL 4 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
446 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY AND TONIGHT. AFTERNOON
TEMPERATURES WILL SOAR INTO THE MIDDLE TO UPPER 90S OVER MUCH OF THE
OUTLOOK AREA. HEAT INDEX VALUES ARE EXPECTED TO RISE TO AROUND 105 FOR
MUCH OF THE AFTERNOON AND EARLY EVENING.

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY UNTIL SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL BE SEEN THURSDAY THROUGH FRIDAY
NIGHT. MAXIMUM TEMPERATURES OF AROUND 100 COMBINED WITH HIGH
HUMIDITY WILL PUSH THE HEAT INDEX TO AT LEAST 105 TO 112 DURING
THE AFTERNOON. HEAT INDEX VALUES MAY NOT DROP BELOW 80 AT NIGHT.
SATURDAY MAY STILL BE HOT WITH AFTERNOON TEMPERATURES IN THE 90S
WITH HEAT INDEX OF 100 TO 105.

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT AS A
COLD FRONT MOVES ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS COULD
BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LE/HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 excessive heat. Local standard time, as filed.

Excessive Heat, Bureau

When
July 4, 12:00 PM CST to July 7, 8:00 PM CST
Where
Bureau forecast zone
Reported by
AWOS
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Excessive Heat, Carroll

When
July 4, 12:00 PM CST to July 7, 7:00 PM CST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Excessive Heat, Hancock

When
July 4, 12:00 PM CST to July 7, 10:00 PM CST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Excessive Heat, Henderson

When
July 4, 12:00 PM CST to July 7, 9:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Excessive Heat, Henry

When
July 4, 12:00 PM CST to July 7, 8:00 PM CST
Where
Henry forecast zone
Reported by
AWOS
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Excessive Heat, Jo Daviess

When
July 4, 12:00 PM CST to July 7, 5:00 PM CST
Where
Jo Daviess forecast zone
Reported by
AWOS
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Excessive Heat, McDonough

When
July 4, 12:00 PM CST to July 7, 10:00 PM CST
Where
McDonough forecast zone
Reported by
AWOS
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Excessive Heat, Mercer

When
July 4, 12:00 PM CST to July 7, 7:00 PM CST
Where
Mercer forecast zone
Reported by
AWOS
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Excessive Heat, Putnam

When
July 4, 12:00 PM CST to July 7, 9:00 PM CST
Where
Putnam forecast zone
Reported by
AWOS
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Excessive Heat, Rock Island

When
July 4, 12:00 PM CST to July 7, 7:00 PM CST
Where
Rock Island forecast zone
Reported by
ASOS
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The high temperature at the Quad City International Airport in Moline on Saturday July 7 was 104.

Excessive Heat, Stephenson

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Stephenson forecast zone
Reported by
AWOS
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Excessive Heat, Warren

When
July 4, 12:00 PM CST to July 7, 9:00 PM CST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Excessive Heat, Whiteside

When
July 4, 12:00 PM CST to July 7, 7:00 PM CST
Where
Whiteside forecast zone
Reported by
AWOS
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

The high temperature at Sterling on Saturday July 7 was 104.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399702, 399707, 399708, 399709, 399710, 399711, 399712, 399713, 399714, 399715, 399716, 399717, 399718.